Wyoming, 2007

Hail in Wyoming, June 27, 2007

June 27, 2007 · NWS RIW · 1 event in 1 county or zone

One inch hail fell near the eastern foothills of the Bighorn Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

One inch hail fell near the eastern foothills of the Bighorn Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 27, 2:51 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 27, 2:51 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
351 PM MDT WED JUN 27 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY

GFS AND NAM SHOWING A WEAK H5 VORTICITY MAXIMUM CROSSING CENTRAL
WY AND MOVING INTO NORTHEASTERN WY THIS AFTERNOON THROUGH THIS
EVENING. LOW LEVEL FLOW AROUND THE WESTERN PERIPHERY OF THE H85
HIGH OVER CENTRAL SD IS PRODUCING A SOUTHEAST FLOW EAST OF THE
DIVIDE...ADVECTING HIGHER SFC DEWPOINTS INTO THE REGION WITH
DEWPOINTS IN THE UPPER 40S TO LOWER 50S ACROSS NATRONA AND JOHNSON
COUNTIES THIS EVENING. STEEP MID LEVEL LAPSE RATES AND FORECAST CAPE
VALUES BETWEEN 800 AND 2000 J/KG WILL GENERATE ISOLATED SHOWERS
AND THUNDERSTORMS EAST OF THE DIVIDE THROUGH 06Z THURSDAY.

UPPER RIDGE WILL BUILD ACROSS THE NORTHERN ROCKIES THURSDAY AND
FRIDAY. WITH RIDGE AMPLIFYING OVER THE REGION AND INCREASING
H7/H5 SUBSIDENCE THURSDAY...CONVECTION WILL BE INHIBITED ACROSS
MOST OF WY...EXCEPT FOR ISOLATED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS IN NATRONA AND JOHNSON COUNTIES...WHERE LOW LEVEL
MOISTURE WILL LINGER. HIGHS THURSDAY WILL BE IN THE LOWER TO MID
90S IN THE LOWER ELEVATIONS...AS H7 TEMPERATURES INCREASE TO BETWEEN
15 AND 18 C. FRIDAY WILL BE HOT AND DRY...AS LARGE RIDGE ALOFT
WILL CREST ACROSS THE REGION. HIGHS FRIDAY WILL BE A FEW DEGREES
WARMER IN THE MID 90S TO NEAR 100...AS H7 TEMPERATURES INCREASE BY
2-3 C. A SHORTWAVE WILL LIFT NORTHEASTWARD ACROSS SOUTHERN ALBERTA
SATURDAY...AND A WEAK COLD FRONT WILL PUSH ACROSS WY. LACK OF H7/H5
MOISTURE ALONG THE FRONT WILL LIMIT CHANCES OF SHOWERS AND
THUNDERSTORMS...BUT WILL INCLUDE SLIGHT CHANCES FOR NOW ACROSS
NORTHERN WY GIVEN POSSIBILITY OF WEAK H5 DISTURBANCES IN THE
FLATTER FLOW ALOFT AND LOW LEVEL CONVERGENCE ALONG THE FRONT.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

UPPER RIDGE WILL DOMINATE THE MEDIUM RANGE PERIOD WITH
DISCREPANCIES EARLY NEXT WEEK AS TO ITS POSITION. THE GFS IS NOW
BUILDING IT WEST OF US OVER THE NRN GREAT BASIN ALLOWING A COOLER
NW FLOW TO DEVELOP WHILE THE ECMWF IS EXPANDING IT NWD FROM THE
4-CORNERS AREA. THE GFS WOULD AT LEAST PROVIDE THE POTENTIAL FOR
SEWD MOVING SHORTWAVES AND SURFACE UPSLOPE EAST OF THE DIVIDE
PROVIDING THE POTENTIAL FOR LATE DAY CONVECTION. WILL BE CAUTIOUS
INTRODUCING ANY PRECIPITATION EARLY NEXT WEEK YET UNTIL THE
SOLUTIONS BECOME MORE IN LINE. STILL LOOKS LIKE A SHORTWAVE WILL
PASS TO THE NORTH AT THE BEGINNING OF THE PERIOD AND ALLOW A COLD
FRONT TO SLIDE INTO THE JOHNSON COUNTY. WILL LEAVE THE ISOLATED
THUNDERSTORMS FOR THIS AREA WHERE LOW LEVEL MOISTURE IS BANKED
ALONG THE EAST SLOPE OF THE HILLS ALONG WITH MARGINAL INSTABILITY.
WILL KEEP A FEW ISOLATED STORMS NEAR THE MT BORDER ON SUNDAY BUT
OTHERWISE...I WILL MAINTAIN A DRY FORECAST THROUGH EARLY NEXT
WEEK. HAVE TRENDED TEMPERATURES DOWN SLIGHTLY JUST IN CASE THE GFS
IDEA WORKS OUT EARLY NEXT WEEK.

&&

.AVIATION...

OUTSIDE OF WIDELY SCATTERED THUNDERSTORMS EARLY THIS EVENING...
AVIATION LOOKS QUIET THROUGH THE PERIOD. IN THE VERY SHORT TERM...ANY
THUNDERSTORMS ARE CAPABLE OF PRODUCING GUSTY OUTFLOW WINDS...WHICH
IN TURN...WILL RESULT IN LOW VISIBILITIES DUE TO BLOWING DUST AND
SMOKE.

SKIES BECOME MOSTLY CLEAR LATER THIS EVENING WITH VFR CONDITIONS
EXPECTED AT ALL AIRPORTS WITHIN THE RIW CWA. NO CHANGES FOR THURSDAY
OR FRIDAY WITH THE EXCEPTION OF SMOKE FROM A FEW BURNING WILDFIRES IN
WESTERN WYOMING.

&&

.FIRE WEATHER...

LARGE RIDGE ALOFT WILL PRODUCE A STRONG WARMING TREND THURSDAY AND
FRIDAY WITH HIGHS IN THE LOWER ELEVATIONS IN THE 90S THURSDAY AND
IN THE MID 90S TO NEAR 100 FRIDAY. WINDS WILL BE GENERALLY BELOW
15 MPH THURSDAY UNDER THE INFLUENCE OF HIGH PRESSURE. AS THE RIDGE
MOVES TO THE EAST FRIDAY...SOUTHWEST WINDS WILL INCREASE TO 20 TO
25 MPH AND RELATIVE HUMIDITIES WILL FALL INTO THE SINGLE DIGITS IN
THE LOWER ELEVATIONS. A WEAK COLD FRONT WILL REDUCE TEMPERATURES
3-5 F SATURDAY AND ALLOW RELATIVE HUMIDITIES TO RECOVER SLIGHTLY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SMITH
LONG TERM...SKRBAC
AVIATION...KPL
FIRE WEATHER...SMITH
Hazardous weather outlook, Jun 27, 4:48 AM MST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
548 AM MDT WED JUN 27 2007

WYZ001>020-022>030-281100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
548 AM MDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE ANTICIPATED OVER THE EAST TODAY...
ESPECIALLY OVER JOHNSON AND NATRONA COUNTIES. THE POSSIBILITY EXISTS
FOR SMALL HAIL AND GUSTY WINDS IN THE EARLY AFTERNOON HOURS...WITH
SOME LARGER HAIL POSSIBLE THIS EVENING. A FEW STORMS OVER
JOHNSON AND NATRONA COUNTIES COULD ALSO REACH SEVERE LEVELS THROUGH
THE AFTERNOON AND EVENING HOURS WITH PENNY OR LARGER SIZED HAIL...
AND WINDS GUSTS TO 60 MPH. EXPECT STORMS TO HAVE DANGEROUS LIGHTNING
IN ADDITIONAL TO THE PREVIOUSLY MENTIONED THREATS OF HAIL AND GUSTY
WINDS. SHOWER ACTIVITY WILL SPREAD FURTHER WEST IN THE EVENING...WITH
ADDITIONAL SHOWERS AND THUNDERSTORMS POSSIBLE. PERSONS PLANNING
OUTDOOR ACTIVITIES WILL WANT TO CHECK CURRENT STORM LOCATIONS AND
FORECASTS BEFORE LEAVING. SHOWER ACTIVITY WILL WEAKEN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED STRONG LATE DAY THUNDERSTORMS ARE POSSIBLE ACROSS NATRONA
AND JOHNSON COUNTY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES AND STRONG WIND SPEEDS
TO THE NATIONAL WEATHER SERVICE OFFICE THIS AFTERNOON AND EVENING.
THANK YOU.

TEAM RIVERTON

The radar

The Riverton/Lander radar (KRIW), 157 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
June 27, 5:55 PM MST
Where
Johnson County, 4.86 mi NW of Mayoworth to 9.87 mi WNW of Mayoworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.870, -106.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30369.